Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 4, NWS San Angelo, TX

March 17, 2018Brown County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at Mar 17, 2018, 2:51 PM CDT for Brown County, Texas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 17, 2018, 2:51 PM CDT (19:51 UTC)
Expired
Mar 17, 2018, 3:15 PM CDT
In force
24 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Brown County, TX

The radar

The Dyess AFB radar (KDYX), 69 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 17, 2:20 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 7.9 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2018-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2018-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2469 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
-22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

357 
WUUS54 KSJT 171951
SVRSJT
TXC049-172015-
/O.NEW.KSJT.SV.W.0004.180317T1951Z-180317T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Angelo TX
251 PM CDT SAT MAR 17 2018

The National Weather Service in San Angelo has issued a

* Severe Thunderstorm Warning for...
  Northwestern Brown County in west central Texas...

* Until 315 PM CDT

* At 250 PM CDT, a severe thunderstorm was located near Lake
  Brownwood Near Byrds Store, or 15 miles northwest of Early, moving
  northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near,
  May around 310 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3183 9910 3193 9917 3208 9904 3208 9893
      3201 9888 3193 9882
TIME...MOT...LOC 1950Z 230DEG 22KT 3194 9907 

HAIL...1.00IN
WIND...60MPH
 
$$

PO
1 follow-up statement
152 
WWUS54 KSJT 171958
SVSSJT

Severe Weather Statement
National Weather Service San Angelo TX
258 PM CDT SAT MAR 17 2018

TXC049-172015-
/O.CON.KSJT.SV.W.0004.000000T0000Z-180317T2015Z/
Brown TX-
258 PM CDT SAT MAR 17 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR NORTHWESTERN BROWN COUNTY...

At 257 PM CDT, a severe thunderstorm was located near Lake Brownwood 
near Byrds Store, or 16 miles north of Early, moving northeast at 25 
mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe storm will be near...
  May around 310 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3187 9898 3194 9912 3208 9902 3208 9893
      3201 9888 3193 9882
TIME...MOT...LOC 1957Z 230DEG 22KT 3197 9903 

HAIL...1.00IN
WIND...60MPH
 
$$

PO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 12:28 PM CDT, 2 hours 23 minutes earlier.

Area forecast discussion, Mar 17, 12:28 PM CDT, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
1228 PM CDT Sat Mar 17 2018

.AVIATION...
/18Z TAFS/

Scattered convection is possible across the area this afternoon,
although the KBBD (Brady) and perhaps the KABI (Abilene) terminals
would be the most at risk. Otherwise, both the stationary front
near the KABI terminal and the dryline sloshing back and forth
across the remainder of the terminals will make for a complicated
wind forecast through tonight. By late tonight, and certainly be
Sunday morning, southwest to west winds will become dominant and
begin to increase in speed.

&&

.PREV DISCUSSION... /issued 630 AM CDT Sat Mar 17 2018/

AVIATION...
/12Z TAFS/

No significant changes were necessary this forecast cycle. Models
still bring MVFR ceilings to the Brady and Junction terminals, for
a few hours this morning. Otherwise, expect VFR conditions.

PREV DISCUSSION... /issued 434 AM CDT Sat Mar 17 2018/

SHORT TERM...

(Today and Tonight)
.Low Rain Chances East with Temperatures Above Seasonal Normals...

Aside from low rain chances east, look for temperatures to remain
above seasonal normals today and tonight. A weak cold front may push
into the Big Country this morning and stall near our Interstate 20
corridor. However, Winds from mainly the south will push this front
back north this afternoon. Meanwhile, the flow aloft will slowly
shift today and come from the southwest. Models continue to indicate
some convection could develop, mainly across our eastern counties
this afternoon and evening. The Storm Prediction Center actually
includes Brown county and San Saba county in a marginal risk area
for severe thunderstorms. However, models indicate most convection
will be east of our counties. Nevertheless, continuing low PoPs for
some of our eastern counties, mainly for this afternoon and evening,
looks reasonable. Otherwise, highs today will be mainly in the 80 to
85 range. Lows Sunday morning will range mainly from the mid to
upper 50s.

LONG TERM...
(Sunday through Friday)
.Elevated, possibly critical Fire Weather Sunday into Monday...

A strong surface low in the Panhandle/SE Colorado Sunday will
move east across northern Oklahoma Monday. Surface trough
associated with it will move through Sunday midday, bringing
strong gusty southwest winds behind it. An isolated shower or
thunderstorm is possible through early afternoon, mainly across
Mason, Brown, and San Saba counties. Critical fire weather is
possible across Crockett county and western sections of the Concho
Valley and Big Country, where the strongest winds are expected. A
fire weather watch is in effect late Sunday morning and afternoon
for this area.

Strong southwest winds will persist Monday night as the surface
low moves across N. Oklahoma, with winds shifting the the west
and northwest Monday morning. Elevated, possibly critical fire
weather potential will continue Monday.

Surface high pressure will move in Tuesday, with a return to
southerly winds Wednesday as the high pressure moves east. Low
level moisture begins to return Thursday and Friday, along with
highs in the 80s.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 77  55  85  50 /  20  10  10   0
San Angelo 	 87  57  87  48 /  10  10   5   0
Junction 	 85  57  89  48 /  20  20  10   5
Brownwood 	 82  56  87  49 /  30  20  20   0
Sweetwater 	 78  55  83  47 /  10   5   5   0
Ozona      	 86  56  86  48 /  10  10   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Sunday afternoon through Sunday evening
for Coke-Crockett-Fisher-Irion-Nolan-Sterling-Tom Green.

&&

07
Hazardous weather outlook, Mar 17, 2:29 PM CDT, 22 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
229 PM CDT Sat Mar 17 2018

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-181930-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
229 PM CDT Sat Mar 17 2018

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms, a few reaching severe levels, will
continue across portions of West Central Texas through around
sunset. The main area of concern will be across the Heartland and
eastern Big Country, mainly east of an Abilene to Ballinger to
Brady line. Large hail will be the main threat, although there
remains a small possibility of a brief tornado.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Critical fire weather conditions will be likely on Sunday, as
gusty west winds combine with a dry air mass. The highest risk
area will be west of an Abilene to San Angelo to Ozona line.

Critical fire weather conditions are possible on Monday as well,
across most of West Central Texas. Gusty northwest winds will
again combine with a very dry air mass.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be requested this afternoon.

In the hours before

Special weather statement, Mar 17, 2:01 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service San Angelo TX
201 PM CDT SAT MAR 17 2018

TXZ066-139-171930-
Runnels TX-Coleman TX-
201 PM CDT SAT MAR 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RUNNELS COUNTY UNTIL 230
PM CDT...

At 200 PM CDT, Doppler radar was tracking a strong thunderstorm near
Norton, or near Ballinger, moving northeast at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Ballinger around 205 PM CDT.
  Hatchel around 215 PM CDT.
  Winters and Crews around 230 PM CDT.

Other locations impacted by this storm include Ballinger Lake and
Winters Little Elm Lake.

LAT...LON 3172 10005 3180 10016 3208 9989 3187 9958
TIME...MOT...LOC 1900Z 231DEG 22KT 3180 10005

PO

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 1:13 PM CDTRed Flag WarningSJTCoke, Crockett, Fisher, Haskell, Irion, Jones and 5 more32 hr
Mar 17, 2:01 PM CDTSpecial Weather StatementSJTRunnels29 min
Mar 17, 2:09 PM CDTSevere Thunderstorm WarningSJTColeman, Runnels, Taylor51 min
Mar 17, 2:54 PM CDTFire Weather WatchSJTBrown, Callahan, Coke, Coleman, Concho, Crockett and 18 more24 hr
Mar 17, 4:16 PM CDTSpecial Weather StatementSJTColeman44 min
Mar 17, 5:20 PM CDTSpecial Weather StatementSJTSan Saba40 min
Mar 17, 5:45 PM CDTSpecial Weather StatementSJTSan Saba30 min
Mar 17, 5:55 PM CDTSevere Thunderstorm WarningSJTSan Saba50 min

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.